Cannabis hyperemesis syndrome (CHS) is associated with an increased urinary carboxy-tetrahydrocannabinol (THC-COOH) level that is usually >100 ng/mL, which suggests significant chronic cannabis exposure, according to a study in the Journal of Pediatric Gastroenterology and Nutrition.
The retrospective chart review included 15 patients diagnosed with CHS who were observed by the pediatric gastroenterology service at a hospital after being referred for unexplained intractable nausea and vomiting from January 1, 2018, to April 20, 2019. The cohort included 7 girls and 8 boys aged 16 to 22 years, with a median age of 17.7 years. All patients confirmed cannabis use for at least 1 month.
A total of 14 patients had urinary THC-COOH concentrations >100 ng/mL, and 7 patients had levels >500 ng/mL. Most of the participants had used cannabis within 2 days of providing a sample for testing and their clinic visit. The only patient who had a level <100 ng/mL reported abstaining from cannabis for 2 weeks before testing.
The binomial test for the patients with urinary THC-COOH levels >100 ng/mL was significant (P <.0005, 1-tail test). Additionally, 12 patients reported weight loss for 1 week to 6 months, with an average loss of 2.3 kg.
The researchers noted that their retrospective study has the potential for selection bias, and they did not compare the patients with a control group. In addition, misclassification bias could have occurred, and long-term follow-up was not available.
“Our data indicates that elevated urinary THC-COOH levels can be extremely useful in the diagnosis of CHS, especially when the levels exceed 100 ng/mL,” stated the investigators. “While mostly a clinical diagnosis, in patients with a history consistent with CHS, urinary THC-COOH testing may help guide the diagnostic evaluation and decrease the need for extensive testing,” they concluded.
Cordova J, Biank V, Black E, Leikin J. Urinary cannabis metabolite concentrations in cannabis hyperemesis syndrome. J Pediatr Gastroenterol Nutr. 2021;73(4):520-522. doi: 10.1097/MPG.0000000000003220
This article originally appeared on Gastroenterology Advisor